Iowa, 2023Damaging Winds in Iowa, October 3, 2023
October 3, 2023 · NWS FSD · 2 events in 1 county or zone
Thunderstorms developed along a cold front in a deeply shear-parallel environment with 1000-2000 J/kg MLCAPE and quickly evolved into linear structures with spotty damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front in a deeply shear-parallel environment with 1000-2000 J/kg MLCAPE and quickly evolved into linear structures with spotty damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 3, 5:15 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Oct 3, 5:15 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
615 PM CDT Tue Oct 3 2023
.SHORT TERM...(This Evening through Wednesday)
Issued at 252 PM CDT Tue Oct 3 2023
KEY MESSAGES:
1. Numerous thunderstorms expected this afternoon into the evening
hours, with scattered severe storms possible. Damaging winds are the
primary threat, but isolated large hail and tornadoes are possible.
2. Pattern transitions Wednesday and brings cooler than normal
temperatures, with highs on Friday and Saturday in the 50s.
3. First chances for frost this season overnight Friday into
Saturday, and again overnight into Sunday.
....................................................................
Afternoon satellite imagery shows partly cloudy skies across the
region, with agitated cu forming as positive theta-e advection taps
into some of the elevated instability. Scattered showers and
thunderstorms are shown on radar, with the aforementioned theta-e
advection keeping chances for scattered showers and thunderstorms
into the evening hours. Water vapor imagery displays our wave of
interest currently ejecting onto the central plains, which will be
racing towards the region throughout the afternoon hours.
As the wave pushes towards the area, this will send an area of low
pressure into southern Canada. The attached cold front will thus be
shifting eastwards, currently draped from near northeast SD towards
southwest/central South Dakota, with a dry line trying to set up
across central South Dakota out ahead of the cold front. The dry
line will act as the western extend of the stronger storms, with
MUCAPE values of around 1000 J/kg expected to build into the region
with the clearing skies overhead. The first round of showers and
thunderstorms are currently traversing the NE/SD border, and will
need to be monitored for storm mode and severe threat. Given the
broad WAA and the 40 to 50 knots of shear (vast majority being speed
shear), discrete storms may become supercellular and capable of
producing large hail to the size of half dollars. If a supercell
were to form near the dry line, 10-20 knots of low level shear and
low LCL heights would also add a tornado threat. With strong 500 to
850 mb flow, showers/storms will be quickly moving along between 40
to 50 mph, so stay aware of your surroundings as storms could be
approaching your location quickly.
After this first push of thunderstorms, additional development is
expected across central Nebraska as the main wave catches up, which
will transition any discrete cells into linear mode and will be the
main show today. With the 500 mb jet max of 50 to 60 knots helping
to pull the wave along, storm motion may increase to get near 60
mph. Models have been showing MUCAPE of 1000-2000 J/kg will be
brought into the area with these mid/late afternoon storms into the
evening hours, and with bulk shear values of up to 55 knots running
parallel to the surface cold front, upscale growth is expected to
continue into the evening hours. Give the stronger winds aloft
running parallel to the storm motion, strong damaging winds are the
primary threat with these thunderstorms, though isolated large hail
can't be ruled out. An isolated QLCS tornado may also occur, but
this will depend on a section of the line orienting itself from
northwest to southeast, which would then run perpendicular to the
south-southwesterly oriented 0-3km shear. Severe weather threat
diminishes by the late evening hours as the boundary layer
stabilizes and instability wanes, but scattered showers and
thunderstorms may continue into the early overnight period.
By Wednesday morning, the cold front will have finished sweeping
through, with early morning temperatures in the lower to mid 50s. As
a weak high pressure develops at the surface just south of the
region, we'll see periods of breezy north-northwesterly winds before
the surface high slides eastwards which will bring calmer winds
temporarily back to the region. While Wednesday will be much closer
to normal temperatures than we have been lately, we will have
shifted into temperatures below normal with afternoon highs in the
mid to upper 60s whereas normal highs would be in the upper 60s.
This will be a sharp contrast to the temperatures we have been
experiencing, but will remind all that fall is indeed here.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 252 PM CDT Tue Oct 3 2023
Overnight into Thursday, the jet max reinforces the trough aloft,
strengthening the winds up again as a new surface low pressure moves
into the northern great plains from Saskatchewan/Manitoba, Canada.
This will bring our next cold front into the region with afternoon
highs a bit lower into the lower to mid 60s, and breezy northwest
winds. The cooler air does lag behind the front a bit, but they will
be brought in throughout the evening and overnight hours, with
stronger winds also developing as a surface high pressure develops
off to the west as ridging develops off to the west.
Models have come into slightly better agreement that we could see a
round of weak showers overnight into the morning hours Friday,
though the two clusters with the highest ensemble members show the
precipitation splitting the area. Lows overnight in the upper 30s to
lower 40s, with wind chills in the upper 20s to lower 30s! Be sure
to bundle up before heading out the door on Friday!
An even chillier day is expected for Friday as the surface high
pressure slides towards the area, with daytime highs in the upper
40s and lower 50s. Similar conditions are expected for Saturday,
though ridging builds in the west by the late afternoon hours.
Chances for frost return to the area Friday night into Saturday,
though that will depend on how breezy we are and when the surface
ridge axis slides overhead. Temperatures start to warm up again to
become near normal by Sunday/Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 612 PM CDT Tue Oct 3 2023
A line of thunderstorms will move through southeast SD and
northeast NE through about 3z, then into northwest IA and
southwest MN from about 2z through 5z. A few of these storms may
become severe. Outside of any hazards associated with the
thunderstorms, mainly VFR conditions are expected. Wind gusts from
the west northwest of 20 to 30 mph will be possible on Wednesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...08
Hazardous weather outlook, Oct 3, 4:08 AM CST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CDT Tue Oct 3 2023
IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-052>071-
041015-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
508 AM CDT Tue Oct 3 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Spotty showers or an isolated thunderstorm are possible through
midday.
The chance for storms will increase by mid-late afternoon and
continue into the early evening. Initial storms in the afternoon may
be capable of large hail up to half dollar size and perhaps an
isolated tornado. As storms evolve into a line in the late afternoon
and evening, the primary threat will transition to damaging winds up
to 70 mph. Brief heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Much cooler air settles into the region late this week, bringing the
potential for our first frost by Friday night and/or Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-041015-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-Murray-
Cottonwood-Nobles-Jackson-
508 AM CDT Tue Oct 3 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Spotty showers or an isolated thunderstorm are possible into the
early afternoon.
The chance for thunderstorms will increase late afternoon into this
evening. Initial storms in the afternoon may be capable of hail up
to quarter size, but the greater threat will be damaging winds up to
70 mph as storms evolve into a line. Brief heavy rainfall is also
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Much cooler air settles into the region late this week, bringing the
potential for our first frost by Friday night and/or Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Woodbury
- When
- October 3, 7:25 PM CST to 7:27 PM CST
- Where
- Woodbury County, 2.31 mi SSE of Sioux City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.470, -96.360
As a result of thunderstorm wind gusts, a tree fell onto a parked car.
Thunderstorm Wind, Woodbury
- When
- October 3, 7:29 PM CST to 7:30 PM CST
- Where
- Woodbury County, 0.51 mi W of Sergeant Bluff
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.400, -96.360
Thunderstorm winds gusts toppled a tree in Sergeant Bluff.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, October 3, 2023$922,000 · EF0 · 46 events
- Tornado and Hail in Kansas, October 3, 2023$53,000 · EF1 · 19 events
- Flash Flooding and Dust Storm in Texas, October 3, 2023$46,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Kansas, October 3, 2023$75,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Nebraska, October 3, 2023EF1 · 19 events
- Hail and Damaging Winds in Kansas, October 3, 20232.75 in hail · 17 events
- Dense Fog in Pennsylvania, October 3, 20236 events
- Dense Fog in New Jersey, October 3, 20235 events
- Hail and Damaging Winds in Texas, October 3 to 4, 20232 in hail · 5 events
- Hail in Kansas, October 3, 20233 in hail · 3 events
- Hail and Sleet in Idaho, October 3, 2023$8,000 · 0.25 in hail · 3 events
- Hail in North Dakota, October 3, 20231.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1145760, 1145761.